Florida, 2014

Tornado in Florida, May 30, 2014

May 30, 2014 · NWS MFL · 1 event in 1 county or zone

A moist and unstable airmass resulted in scattered afternoon showers and thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

A moist and unstable airmass resulted in scattered afternoon showers and thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at May 30, 2:14 PM EST, 1 hour 24 minutes earlier.

Area forecast discussion, May 30, 2:14 PM EST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
314 PM EDT FRI MAY 30 2014

.NEAR TERM...(TONIGHT THROUGH SUNDAY NIGHT)

CONSENSUS OF NUMERICAL GUIDANCE FOR THE UPCOMING WEEKEND GENERALLY
INDICATES THE MOIST AND WET REGIME CONTINUING ACROSS THE REGION
WITHIN THE TYPICAL DIURNAL CONVECTIVE PATTERN. THE LATEST WATER
VAPOR LOOP SHOWED A BROAD CUT- OFF UPPER LOW CENTERED OVER THE
LOWER MS VALLEY, WHICH WILL CONTINUE TO MOVE SOUTH THROUGH LATE IN
THE WEEKEND AS IT WEAKENS WITH SOUTH FLORIDA REMAINING UNDER THE
INFLUENCE OF WEAK UPPER LEVEL RIDGE BETWEEN AFOREMENTIONED CUT
OFF LOW AND STRONG UPPER LEVEL LOW ACROSS THE WESTERN ATLANTIC OFF
THE NE U.S. COAST. THIS COMBINED WITH LOW LEVEL RIDGE/EASTERLY
FLOW WILL CONTINUE TO RESULT IN DEEP LAYER MOISTURE WITH PWAT
NEAR OR ABOVE NORMAL RESULTING IN RAIN CHANCES RUNNING A BIT
HIGHER THAN NORMAL FOR THIS TIME OF THE YEAR THROUGH THE WEEKEND.
THIS WILL BE WITHIN THE TYPICAL SUMMER DIURNAL CYCLE OF
CONVECTION WITH OVERNIGHT MORNING SHOWERS AND THUNDERSTORMS ALONG
EAST COAST TRANSITIONING TO THE INTERIOR AND SW COAST IN THE
AFTERNOONS AND EVENINGS. TEMPERATURES SHOULD OVERALL REMAIN
WITHIN A COUPLE OF DEGREES OF NORMAL THROUGH THE PERIOD. MAIN
CONCERN WILL CONTINUE TO BE LOCALLY HEAVY RAINFALL, FREQUENT
LIGHTNING AND GUSTY WINDS WITH ANY OF THE STORMS.

.LONG TERM...(MONDAY-FRIDAY)

THE LATEST GFS/GFS ENSEMBLE MEAN/ECMWF SOLUTIONS REMAIN IN DECENT
AGREEMENT THROUGH THE MID-WEEK PERIOD AND INDICATE A DRIER AIRMASS
ASSOCIATED WITH REMNANTS OF BACKDOOR COLD FRONT SPREADING SOUTH
TOWARD SOUTH CENTRAL FLORIDA POSSIBLY AFFECTING NORTHERN AREAS
JUST NORTH OF LAKE OKEECHOBEE REGION. HOWEVER...ANY DRIER AIR WILL
EITHER BE SHORT-LIVED OR NOT REACH THE AREA AT ALL AS THE MODELS
CONTINUE TO INDICATE A LARGE SHIELD OF DEEP TROPICAL MOISTURE
LIFTING NORTH ACROSS SOUTHERN FLORIDA FROM THE CARIBBEAN BY
AROUND THE MIDDLE OF THE WEEK. MODEL PRECIPITABLE WATER VALUES
INCREASE INTO THE 2-2.25" RANGE THROUGH THIS TIME. THIS COMBINED
WITH THE EASTERLY LOW- LEVEL FLOW WILL KEEP THE RAIN CHANCES UP
THROUGH THIS PERIOD ...ESPECIALLY FOR THE INTERIOR AND GULF COAST
REGIONS. TEMPERATURES WILL REMAIN AROUND AND ABOVE AVERAGE (MAINLY
FOR THE OVERNIGHT LOWS) THROUGH THE PERIOD.

&&

.MARINE...

LIGHT TO MODERATE EASTERLY WINDS ASSOCIATED WITH HIGH PRESSURE WILL
CONTINUE OVER THE WEEKEND. SCATTERED SHOWERS AND THUNDERSTORMS
WILL REMAIN POSSIBLE THROUGH THE WEEKEND...WHICH COULD LEAD TO
LOCALLY CHOPPIER CONDITIONS IN AND AROUND ANY HEAVY SHOWERS AND
STORMS THAT DEVELOP.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  74  86  75  86 /  30  30  30  30
FORT LAUDERDALE  76  87  77  87 /  30  30  30  30
MIAMI            75  87  76  87 /  30  30  30  30
NAPLES           72  89  72  91 /  30  60  30  60

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&

SHORT TERM...59/RM
LONG TERM....52/PS
Hazardous weather outlook, May 30, 12:38 PM EST, 3 hours before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
138 PM EDT FRI MAY 30 2014

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
310200-
LAKE OKEECHOBEE-BISCAYNE BAY-
COASTAL WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL OUT 20 NM-
COASTAL WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL OUT 20 NM-
WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL EXTENDING FROM 20 NM
TO THE TERRITORIAL WATERS OF THE BAHAMAS-GLADES-HENDRY-
INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-INLAND COLLIER-
INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-METRO MIAMI DADE-
MAINLAND MONROE-COASTAL PALM BEACH-COASTAL BROWARD-
COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
COASTAL WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL OUT 20 NM-
COASTAL WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE, FL OUT 20 NM-
GULF WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL EXTENDING FROM
20 TO 60 NM-
138 PM EDT FRI MAY 30 2014

...NUMEROUS THUNDERSTORMS INTERIOR AND GULF COAST...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS: NUMEROUS THUNDERSTORMS ARE EXPECTED THIS
AFTERNOON AND EARLY THIS EVENING, WITH THE GREATEST CONCENTRATION
OVER THE INTERIOR AND GULF COAST LOCATIONS. THE PRIMARY THREAT
WILL BE FREQUENT, DANGEROUS LIGHTNING STRIKES ALONG WITH GUSTY
WINDS, SMALL HAIL AND VERY HEAVY RAINFALL.

WIND: THE STRONGEST STORMS OVER THE INTERIOR SECTIONS WILL BE
CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.

HAIL: THE STRONGEST STORMS OVER THE INTERIOR SECTIONS WILL BE
CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF NICKELS.

FLOODING: THE MOVEMENT OF THE THUNDERSTORMS IS EXPECTED TO BE
SLOW WHICH COULD LEAD TO RAINFALL TOTALS IN ISOLATED LOCATIONS IN
EXCESS OF TWO INCHES. THIS COULD CAUSE SOME LOCALIZED STREET
FLOODING.

RIP CURRENTS: THERE IS A SLIGHT RISK OF RIP CURRENTS AT THE
ATLANTIC BEACHES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A CHANCE OF THUNDERSTORMS WILL PERSIST THOUGH THE WEEKEND...WITH
INTERIOR AND GULF COAST LOCATIONS SEEING THE GREATEST COVERAGE.

THE THREAT OF RIP CURRENTS FOR THE ATLANTIC COAST WILL ALSO
PERSIST THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED, HOWEVER
INDIVIDUAL SPOTTERS ARE ENCOURAGED TO REPORT HIGH WIND, HAIL AND
FLOODING TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
MIAMI.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

MOLLEDA

In the hours before

Special weather statement, May 30, 1:53 PM EST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
253 PM EDT FRI MAY 30 2014

FLZ067-301930-
INLAND PALM BEACH COUNTY FL-
253 PM EDT FRI MAY 30 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PALM BEACH COUNTY
...

* UNTIL 330 PM EDT

* AT 252 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  STRONG THUNDERSTORM NEAR CANAL POINT...MOVING NORTH AT 5 MPH.

THE MAIN IMPACT WILL BE FREQUENT TO EXCESSIVE LIGHTNING. LIGHTNING IS
THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES AND OPEN
SHELTERS FOUND IN PARKS...ON BEACHES OR GOLF COURSES OFFER NO
PROTECTION FROM THE DANGERS OF LIGHTNING. SEEK SHELTER IN A SAFE
BUILDING UNTIL THE STORM PASSES.

* THE STORM WILL AFFECT...
  PAHOKEE AND CANAL POINT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL INFORMATION VISIT THE MIAMI NATIONAL WEATHER SERVICE
WEBSITE AT WWW.WEATHER.GOV/MIAMI. FOR INFORMATION IN SPANISH, VISIT
OUR WEBSITE AT WWW.WEATHER.GOV/MIAMI/ESPANOL.

&&

LAT...LON 2685 8047 2684 8065 2689 8062 2693 8062
      2696 8061 2696 8045
TIME...MOT...LOC 1852Z 182DEG 6KT 2695 8059

MOLLEDA
Special weather statement, May 30, 2:51 PM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
351 PM EDT FRI MAY 30 2014

FLZ066-302030-
HENDRY FL-
351 PM EDT FRI MAY 30 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HENDRY COUNTY...

* UNTIL 430 PM EDT

* AT 349 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  STRONG THUNDERSTORM 8 MILES NORTH OF BIG CYPRESS SEMINOLE
  RESERVATION...OR 17 MILES SOUTH OF MONTURA...MOVING NORTH AT 5 MPH.

THE MAIN IMPACT WILL BE FREQUENT TO EXCESSIVE LIGHTNING. LIGHTNING IS
THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES AND OPEN
SHELTERS FOUND IN PARKS...ON BEACHES OR GOLF COURSES OFFER NO
PROTECTION FROM THE DANGERS OF LIGHTNING. SEEK SHELTER IN A SAFE
BUILDING UNTIL THE STORM PASSES.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN HENDRY
COUNTY. ROADS AFFECTED INCLUDE STATE ROADS 833, 835 AND 846.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL INFORMATION VISIT THE MIAMI NATIONAL WEATHER SERVICE
WEBSITE AT WWW.WEATHER.GOV/MIAMI. FOR INFORMATION IN SPANISH, VISIT
OUR WEBSITE AT WWW.WEATHER.GOV/MIAMI/ESPANOL.

&&

LAT...LON 2636 8089 2629 8102 2632 8126 2655 8125
      2664 8091
TIME...MOT...LOC 1949Z 159DEG 6KT 2641 8101

MOLLEDA
Special weather statement, May 30, 3:01 PM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
401 PM EDT FRI MAY 30 2014

FLZ063-066-302045-
HENDRY FL-GLADES FL-
401 PM EDT FRI MAY 30 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL HENDRY AND
SOUTHWESTERN GLADES COUNTIES...

* UNTIL 445 PM EDT

* AT 401 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  STRONG THUNDERSTORM OVER ORTONA...OR 10 MILES EAST OF LABELLE...
  MOVING NORTH AT 5 MPH.

FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS FROM 45 TO 55 MPH...UP
TO NICKEL-SIZED HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF
THESE ARE POSSIBLE. LIGHTNING IS THE NUMBER ONE WEATHER RELATED
KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE
WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE
STORM PASSES.

* THE STORM WILL AFFECT...
  LABELLE...PALMDALE...ORTONA AND PORT LA BELLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RESIDENTS SHOULD REMAIN ON THE ALERT FOR ADDITIONAL STATEMENTS AND
POSSIBLE WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

&&

LAT...LON 2705 8120 2673 8115 2663 8138 2688 8148
      2702 8141 2703 8132 2703 8127 2704 8127
TIME...MOT...LOC 2001Z 159DEG 6KT 2677 8128

MOLLEDA
Special weather statement, May 30, 3:32 PM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
432 PM EDT FRI MAY 30 2014

FLZ066-302115-
HENDRY FL-
432 PM EDT FRI MAY 30 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HENDRY COUNTY...

* UNTIL 515 PM EDT

* AT 431 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  STRONG THUNDERSTORM NEAR MONTURA...MOVING NORTH AT 10 MPH.

FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS FROM 45 TO 55 MPH...UP
TO NICKEL-SIZED HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF
THESE ARE POSSIBLE. LIGHTNING IS THE NUMBER ONE WEATHER RELATED
KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE
WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE
STORM PASSES.

FUNNEL CLOUDS ARE ALSO POSSIBLE WITH THESE STORMS.

* THE STORM WILL AFFECT...
  MONTURA AND DEVILS GARDEN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RESIDENTS SHOULD REMAIN ON THE ALERT FOR ADDITIONAL STATEMENTS AND
POSSIBLE WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

&&

LAT...LON 2659 8096 2656 8112 2665 8125 2669 8124
      2676 8109 2676 8097
TIME...MOT...LOC 2031Z 199DEG 9KT 2669 8113

MOLLEDA

The radar

The Miami radar (KAMX), 145 km away, was scanning. The volume nearest the first event began at 20:40 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Hendry

When
May 30, 3:38 PM EST to 3:39 PM EST
Where
Hendry County, 6.79 mi W of Clewiston Airglades
Rating
EF0
Path length
0.25 mi
Path width
10 yd
Reported by
Emergency Manager
Coordinates
26.730, -81.160

The Hendry County Emergency Manager relayed a report of a tornado from the Sheriff's Office. The location was approximately 8 miles south-southwest of Moore Haven. The tornado briefly touched down in an un-populated area south of SR 78.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2014Every state in 2014This day in weather historyThe tornado archive for Florida, 2014Warnings in Florida, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 521327.